Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 10:57 PM EDT for Franklin County, Orleans County, Vermont. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 10:57 PM EDT (02:57 UTC)
- Expired
- May 31, 2002, 11:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Franklin County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:15 PM EDT | Thunderstorm Wind | Irasburg, VT | |
| May 31, 11:15 PM EDT | Thunderstorm Wind | Newport, VT | |
| May 31, 11:15 PM EDT | Thunderstorm Wind | Orleans, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 3.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WUUS51 KBTV 010257 SVRBTV VTC011-019-010330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1055 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN VERMONT ORLEANS COUNTY IN VERMONT * UNTIL 1130 PM EDT * AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF JAY TO NEAR MONTGOMERY...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR NORTH TROY AND WESTFIELD AROUND 1100 PM EDT NEAR NEWPORT AND LOWELL AROUND 1110 PM EDT NEAR EAST CHARLESTON WESTMORE AROUND 1120 PM EDT THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:37 PM EDT, 20 minutes earlier.
Area forecast discussion, May 31, 10:37 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1037 PM EDT FRI MAY 31 2002 PERSISTENT CONVECTION ACROSS THE NORTHERN PORTION OF THE FCST AREA THIS EVENING. SKIES HAVE CLEARED ACROSS SOUTHERN VERMONT WITH FOG FORMING AT KVSF. TEMP/DEW POINT SPREAD ALSO FAIRLY CLOSE...SO WILL ADD A MENTION OF FOG TO MOST OF THE ZONES OVERNIGHT. WILL MENTION A CHANCE OF SHOWERS/TSTMS FROM THE CHAMPLAIN VLY EASTWARD OVERNIGHT. WINDS ALSO HAVE DIMINISHED AS A LOW LEVEL INVERSION HAS DEVELOPED ACROSS THE FCST AREA...SO WILL ALSO LOWER THE WIND SPEEDS OVERNIGHT AS WELL. OTRW...NO CHANGES TO THE REMAINDER OF THE FCST. .BTV...NONE. WGH
In the hours before
Special weather statement, May 31, 5:40 PM EDT, 5 hours 17 minutes before
NYZ026>031-034-035--312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 540 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW YORK STATE... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NORTHERN NEW YORK. THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.
Special weather statement, May 31, 5:40 PM EDT, 5 hours 17 minutes before
NYZ026>031-034-035-VTZ001>012-010000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BURLINGTON VT 540 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW YORK STATE... ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NORTHERN NEW YORK. THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL 800 PM EDT.
Special weather statement, May 31, 6:15 PM EDT, 4 hours 42 minutes before
VTZ001>012-312245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 615 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF VERMONT... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN...CENTRAL...AND SOUTH CENTRAL VERMONT. THE LINE OF STRONGEST THUNDERSTORMS HAS MOVED SOUTH AND EAST OF VERMONT DURING THE PAST FEW HOURS. SHOWERS AND THUNDERSTORMS MAY OCCUR THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED IN VERMONT THE REMAINDER OF THIS EVENING.
Local storm report, May 31, 7:33 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 AM 3 NE LAKE CLEAR NY 66 MPH TSTM WIND GUST
05/31/02 FRANKLIN REPORTED AT NWS ASOS SITE.
1205 PM PAUL SMITHS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN REPORTED BY
CO-OP OBSERVERS
1205 PM ST REGIS FALLS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN AND POWER LINES
DOWN REPORTED BY COOP
OBSERVER
0120 PM LOWELL VT WIND DAMAGE
05/31/02 ORLEANS TREES DOWN REPORTED BY
LOCAL POSTMASTER
0210 PM CHITTENDEN VT WIND DAMAGE
05/31/02 RUTLAND TREES DOWN REPORTED BY
STATE POLICE
0235 PM 6 SE RUTLAND VT 59 MPH TSTM WIND GUST
05/31/02 RUTLAND RECORDED AT RUTLAND AWOS
SITE
0250 PM GOUVERNEUR NY WIND DAMAGE
05/31/02 ST LAWRENCE HORSE TRAILER FLIPPED OVER
AND DAMAGED. UTILITY POLES
DOWN REPORTED BY STATE
POLICE
0320 PM SOUTH COLTON NY WIND DAMAGE
05/31/02 ST LAWRENCE TREES AND POWER LINES DOWN
REPORTED BY STATE POLICE
0340 PM 5 N LAKE CLEAR NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES AND POWER
LINES DOWN REPORTED BY
STATE POLICE
0345 PM E 5 SARANAC LAKE NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES DOWN ON
ROUTE 86 AT DONNELY CORNER
REPORTED BY CO-OP OBSERVER
0349 PM LAKE COLBY NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN ALONG ROUTE 86
ALONG OLD LAKE COLBY ROAD
REPORTED BY STATE POLICE
0415 PM 4 SW REDFORD NY WIND DAMAGE
05/31/02 CLINTON TREES DOWN REPORTED BY HAM
RADIO OPERATOR
0430 PM LEWIS NY WIND DAMAGE
05/31/02 ESSEX TREES DOWN ALONG STATE
ROUTE 9 REPORTED BY STATE
POLICE
JGLocal storm report, May 31, 10:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1009 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 AM 3 NE LAKE CLEAR NY 66 MPH TSTM WIND GUST
05/31/02 FRANKLIN REPORTED AT NWS ASOS SITE.
1205 PM PAUL SMITHS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN REPORTED BY
CO-OP OBSERVERS
1205 PM ST REGIS FALLS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN AND POWER LINES
DOWN REPORTED BY COOP
OBSERVER
1219 PM ALTONA NY WIND DAMAGE
05/31/02 CLINTON POWER LINES DOWN REPORTED
BY LOCAL FIRE DEPARTMENT
0120 PM LOWELL VT WIND DAMAGE
05/31/02 ORLEANS TREES DOWN REPORTED BY
LOCAL POSTMASTER
0210 PM CHITTENDEN VT WIND DAMAGE
05/31/02 RUTLAND TREES DOWN REPORTED BY
STATE POLICE
0235 PM 6 SE RUTLAND VT 59 MPH TSTM WIND GUST
05/31/02 RUTLAND RECORDED AT RUTLAND AWOS
SITE
0250 PM GOUVERNEUR NY WIND DAMAGE
05/31/02 ST LAWRENCE HORSE TRAILER FLIPPED OVER
AND DAMAGED. UTILITY POLES
DOWN REPORTED BY STATE
POLICE
0320 PM SOUTH COLTON NY WIND DAMAGE
05/31/02 ST LAWRENCE TREES AND POWER LINES DOWN
REPORTED BY STATE POLICE
0340 PM 5 N LAKE CLEAR NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES AND POWER
LINES DOWN REPORTED BY
STATE POLICE
0345 PM E 5 SARANAC LAKE NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES DOWN ON
ROUTE 86 AT DONNELY CORNER
REPORTED BY CO-OP OBSERVER
0349 PM LAKE COLBY NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN ALONG ROUTE 86
ALONG OLD LAKE COLBY ROAD
REPORTED BY STATE POLICE
0415 PM 4 SW REDFORD NY WIND DAMAGE
05/31/02 CLINTON TREES DOWN REPORTED BY HAM
RADIO OPERATOR
0430 PM LEWIS NY WIND DAMAGE
05/31/02 ESSEX TREES DOWN ALONG STATE
ROUTE 9 REPORTED BY STATE
POLICE
JGNearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.